Alert archive / Pennsylvania / Tornado Warnings in 2019
Tornado Warning 15, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at Jun 16, 2019, 5:20 PM EDT for 4 counties in Pennsylvania. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2019, 5:20 PM EDT (21:20 UTC)
- Expired
- Jun 16, 2019, 5:45 PM EDT
- In force
- 25 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Armstrong County, PA, Butler County, PA, Clarion County, PA, Venango County, PA
The radar
The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 623 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
041
WFUS51 KPBZ 162120
TORPBZ
PAC005-019-031-121-162145-
/O.NEW.KPBZ.TO.W.0015.190616T2120Z-190616T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
520 PM EDT Sun Jun 16 2019
The National Weather Service in Pittsburgh has issued a
* Tornado Warning for...
South central Venango County in northwestern Pennsylvania...
Northeastern Butler County in west central Pennsylvania...
Northwestern Armstrong County in west central Pennsylvania...
Southwestern Clarion County in west central Pennsylvania...
* Until 545 PM EDT..
* At 520 PM EDT, a severe thunderstorm capable of producing a tornado
was located 11 miles west of Knox, moving east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Knox around 545 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Emlenton, Foxburg, St. Petersburg, Shippenville, Sligo, Callensburg
and Cherry Valley.
This includes Interstate 80 in Pennsylvania between mile markers 39
and 61.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4118 7981 4123 7978 4128 7937 4101 7945
TIME...MOT...LOC 2120Z 278DEG 24KT 4119 7975
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$3 follow-up statements
389
WWUS51 KPBZ 162134
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
534 PM EDT Sun Jun 16 2019
PAC005-019-031-121-162145-
/O.CON.KPBZ.TO.W.0015.000000T0000Z-190616T2145Z/
Venango PA-Butler PA-Armstrong PA-Clarion PA-
534 PM EDT Sun Jun 16 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR
SOUTHEASTERN VENANGO...NORTHEASTERN BUTLER...NORTHWESTERN ARMSTRONG
AND SOUTHWESTERN CLARION COUNTIES...
At 534 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Knox, moving east at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Venango, northeastern Butler, northwestern Armstrong and
southwestern Clarion Counties, including the following locations...
Sligo, Callensburg, St. Petersburg and Emlenton.
This includes Interstate 80 in Pennsylvania between mile markers 45
and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4118 7971 4122 7966 4121 7941 4101 7945
TIME...MOT...LOC 2134Z 278DEG 24KT 4118 7963
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$980
WWUS51 KPBZ 162139
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
539 PM EDT Sun Jun 16 2019
PAC005-019-121-162149-
/O.CAN.KPBZ.TO.W.0015.000000T0000Z-190616T2145Z/
Venango PA-Butler PA-Armstrong PA-
539 PM EDT Sun Jun 16 2019
...THE TORNADO WARNING FOR SOUTHEASTERN VENANGO...NORTHEASTERN BUTLER
AND NORTHWESTERN ARMSTRONG COUNTIES IS CANCELLED...
The tornadic thunderstorm that prompted the warning has moved out of
the area. Therefore, the warning has been cancelled.
LAT...LON 4116 7967 4120 7965 4121 7941 4101 7945
TIME...MOT...LOC 2139Z 278DEG 24KT 4117 7958
$$
PAC031-162145-
/O.CON.KPBZ.TO.W.0015.000000T0000Z-190616T2145Z/
Clarion PA-
539 PM EDT Sun Jun 16 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR
SOUTHWESTERN CLARION COUNTY...
At 539 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Knox, moving east at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Rimersburg... Sligo...
St. Petersburg... Callensburg...
This includes Interstate 80 in Pennsylvania between mile markers 47
and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4116 7967 4120 7965 4121 7941 4101 7945
TIME...MOT...LOC 2139Z 278DEG 24KT 4117 7958
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$355
WWUS51 KPBZ 162145
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
545 PM EDT Sun Jun 16 2019
PAC031-162155-
/O.EXP.KPBZ.TO.W.0015.000000T0000Z-190616T2145Z/
Clarion PA-
545 PM EDT Sun Jun 16 2019
...THE TORNADO WARNING FOR SOUTHWESTERN CLARION COUNTY HAS EXPIRED...
The storm which prompted the warning has weakened below severe limits
and no longer appears capable of producing a tornado. Therefore, the
warning has been allowed to expire.
LAT...LON 4116 7967 4120 7965 4121 7941 4101 7945
TIME...MOT...LOC 2145Z 278DEG 24KT 4116 7953
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Jun 16, 1:50 PM EDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jun 16, 1:50 PM EDT, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 150 PM EDT Sun Jun 16 2019 .SYNOPSIS... Rain chances will continue through the week as several disturbances cross the Ohio Valley region. && .NEAR TERM /THROUGH TONIGHT/... Area of showers associated with a weak wave currently crossing the forecast area will remain benign with with cloud coverage and warm air aloft keeping instability relatively low (ML CAPE values <500J/kg). With that...precipitation rates are relatively low so there are no immediate flood concerns for those locations north of I-80 where higher rain amounts have been observed over the past day. Forecast soundings are showing increasing instability aloft over the remainder of the afternoon, as slightly cooler air aloft overspreads the region with the passing shortwave. Additionally, cloud coverage looks as though it will thin out somewhat behind the current showers during the second half of the afternoon and the 12Z HREF is showing ML CAPE values approaching 1000J/kg by late afternoon south of I-80. Although hi-res models have not been consistent with convective initiation ...with increasing instability and convergence along a frontal boundary currently just south of the PA/NY border (that will continue to slowly move south this afternoon)...wouldn't be completely surprised to see late afternoon/early evening coverage increase just south of the boundary. SPC has maintained a marginal risk south of I-80 and increased to a slight risk along southern fringes of the forecast area. The threat isn't non-zero as shear and moisture profiles do support organized convection with damaging winds being the main threat, however, at this time rapid update model guidance is suggesting too little instability for a significant severe threat at this time. && .SHORT TERM /MONDAY THROUGH TUESDAY/... A new surface low is expected to strengthen east of the Great Plains early Monday morning, and quickly move into the Ohio Valley late Monday. 500mb model charts display an upper-level trough accompanying the surface low by late Monday afternoon. Thunderstorms may once again have a chance to develop if there is enough instability aloft. This stubborn pattern will continue into Tuesday. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... Although the timing of any shortwave troughs in the general zonal flow appears to have lower predictability, we know the boundary and continued moisture will be present. Several shortwave troughs will cross our region during this time, suggesting convective chances for most days through the extended period. As the time period for wet disturbances lengthens, the chances for high river rises and isolated flooding increases. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Instability continues to be limited this afternoon so have opted to maintain only VCTS across terminals at this time. After showers exit east by mid afternoon there will be a brief lull in activity before shower/thunderstorm chances increase late afternoon/early evening. Restrictions should be mainly limited to MVFR outside of overnight IFR cigs at FKL/DUJ as moisture pools in the vicinity of a boundary. .Outlook... Periodic restrictions are possible through the week as a frontal zone sags over the region and interacts with crossing disturbances to produce frequent showers and storms. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jun 16, 1:59 PM EDT, 3 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 159 PM EDT Sun Jun 16 2019 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-171800- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison- Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango- Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 159 PM EDT Sun Jun 16 2019 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Isolated severe thunderstorms will be possible this evening with damaging winds the primary threat. Isolated flooding is also possible, mainly in areas that typically see rapid runoff with heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated severe thunderstorms and localized flooding will be possible both Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jun 16, 4:45 PM EDT, 35 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 445 PM EDT Sun Jun 16 2019 PAZ007-162115- Mercer- 445 PM EDT Sun Jun 16 2019 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY RAIN WILL AFFECT MERCER COUNTY... At 443 PM EDT, a strong thunderstorm was located near Greenville, or near Sharpsville, moving east at 30 mph. Wind gusts up to 45 mph are possible with this storm. Locations impacted include... Hermitage... Sharon... Sharpsville... Greenville... Farrell... Mercer... Stoneboro... Sandy Lake... Clark... Wheatland... Jamestown... Fredonia... This includes the following highways... Interstate 79 in Pennsylvania between mile markers 118 and 137. Interstate 80 in Pennsylvania between mile markers 16 and 25. Torrential rainfall also is occurring with this storm and may cause localized flooding, especially given the rainfall that happened earlier today. Do not drive your vehicle through flooded roadways. This storm may intensify, as it warranted a tornado warning earlier in Trumbull county, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4148 8002 4119 8005 4120 8052 4148 8052 TIME...MOT...LOC 2043Z 266DEG 27KT 4136 8049
Local storm report, Jun 16, 5:10 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
510 PM EDT SUN JUN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND DMG 1 SW SHARON 41.23N 80.51W
06/16/2019 MERCER PA BROADCAST MEDIA
NUMEROUS LARGE TREES DOWN ALONG STR 62
&&
EVENT NUMBER PBZ1902287
JDThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 2:24 AM EDT | Areal Flood Advisory | PBZ | Mercer, Venango | 2 hr |
| Jun 16, 4:45 PM EDT | Special Weather Statement | PBZ | Mercer | 30 min |
| Jun 16, 4:59 PM EDT | Tornado Warning | PBZ | Mercer | 31 min |
| Jun 16, 5:11 PM EDT | Tornado Warning | PBZ | Mercer | 34 min |
| Jun 16, 5:43 PM EDT | Tornado Warning | PBZ | Butler, Mercer | 32 min |
| Jun 16, 6:14 PM EDT | Tornado Warning | PBZ | Armstrong, Butler, Clarion | 31 min |
Nearby
Tornado Warnings in Pennsylvania, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.